RECURRENT HEMATURIA IN A PATIENT WITH A PREVIOUSLY UNDIAGNOSED TRANSITIONAL CELL CARCINOMA OF THE RIGHT URETER AFTER INTRAVITREAL BEVACIZUMAB (AVASTIN) INJECTION: A CASE REPORT

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

To report a case of gross hematuria in a patient with previously undiagnosed urothelial carcinoma of the right ureter after intravitreal bevacizumab (Avastin) injections.

Methods:

In this case report and review of the literature, an 81-year-old woman presented with neovascular age-related macular degeneration in the left eye. She was treated with repeated intravitreal bevacizumab (Avastin) injections. After injection, she reported two episodes of gross hematuria. After disclosing this information to her ophthalmologist, bevacizumab treatment was suspended and the hematuria resolved. Urological evaluation revealed no abnormalities. Approximately 1 year later, treatment with intravitreal bevacizumab was resumed. After three injections, she again reported gross hematuria. Urological evaluation at that time revealed a high-grade urothelial carcinoma of the right ureter. A right nephroureterectomy was performed, and bevacizumab treatment was resumed. She did not report any subsequent episodes of hematuria.

Conclusion:

Hematuria has previously been reported with systemic administration of bevacizumab. However, hematuria after intravitreal injections of bevacizumab has not been reported and is most likely occurring as a result of the systemic absorption of the drug. Further investigation of the systemic effects of intravitreal bevacizumab may be warranted.

Related Topics

    loading  Loading Related Articles